Depression? Headache? Danger!
Well our friends at the Food and Drug Administration have posted an advisory warning about the mixing of certain antidepressants in the SSRI/SNRI category along with triptans. It turns out that since both have the effect of elevating serotonin, there's a risk of something called "serotonin syndrome."
A few points regarding this advisory:
- Apparently, this syndrome is pretty serious, but the number of cases is, so far, relatively small.
- Not all doctors are aware of this, and the drug manufacturers websites don't seem to have been updated yet with details of the advisory (as of earlier this week).
- Effexor (Venlafaxine) is one of the SNRI drugs that is specifically called out in the advisory, and it so happens that it is also one of the tricyclic antidepressants that is sometimes prescribed as a migraine preventative (hmmm).
Here's a link to the FDA advisory: http://www.fda.gov/cder/drug/advisory/SSRI_SS200607.htm